Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 96, NWS Paducah, KY

July 18, 2001Cape Girardeau County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Jul 18, 2001, 3:52 PM CDT for Cape Girardeau County, Missouri. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 18, 2001, 3:52 PM CDT (20:52 UTC)
Expired
Jul 18, 2001, 5:00 PM CDT
In force
68 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cape Girardeau County, MO

The radar

The Paducah radar (KPAH), 92 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 1:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.9 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2001-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1412 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2001-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1412 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
929 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

620 
WUUS53 KPAH 182052
SVRPAH
MOC031-182200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
352 PM CDT WED JUL 18 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAPE GIRARDEAU COUNTY IN SOUTHEAST MISSOURI

* UNTIL 500 PM CDT

* AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER JACKSON...MOVING SOUTHEAST AT 15 MPH.

STRONG WIND AND LARGE HAIL ARE LIKELY. MOVE INTO A STURDY PLACE OF
SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 3754 8984 3717 8982 3727 8955 3754 8956

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:00 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 18, 1:00 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
100 PM CDT WED JUL 18 2001

PRIMARY FCST CHALLENGE IS ON NEXT TWO VORTS. IR PICS SHOW 1ST POTENT
VORT JUST UPSTREAM WITH COOLING TOPS/INCREASING LTG STRIKES IN STL
VCNTY...EXTENDING WWARD ALONG QUASI-STNRY LOW LAYER BOUNDARY...AS
FAR WEST EVEN AS MCI. NOTE H7 CAPPING TEMPS 10-12C PLUS INHIBITING
CONVECTION IN STILL SOUPY AIR MASS TO SOUTH AND WEST OF BOUNDARY.

MODELS PRODUCE DIFFERING SOLUTIONS ON EXACT TRACKS AND TIMING OF TWO
COMPLEXES BUT IN GENERAL THEIR DIFFERENCES WON'T MAJORLY AFFECT ZFP
WORDING. PER RECENT COORDINATION WITH SPC...1ST POTENT VORT SLIDING
SE OUT OF STL WL BE ENCOUNTERING MOISTURE RICH AND DIURNALLY JUICED
ATMOSPHERE IN PAH FA...WITH UPCOMING WW FOR MUCH OF AREA THRU 23Z.
SHOULD BE A LULL THEN IN EARLY NIGHT ACTIVITY FOLLOWED BY LATE
NIGHT/EARLY MORNING NEXT CHC PCPN AS 2ND VORT TOPS RIDGE AND SLIDES
SE JUST EAST OF MID LEVEL CAPPING. SUM EFFECT IS HIGHEST POPS NORTH
AND EAST...TAPERING TO LOWER POPS SOUTH AND WEST THRU THU. MAY HAVE
TO LINGER POPS SW INTO THU NIGHT AS LOW LAYER BOUNDARY PIVOTS IN
WAKE OF AFOREMENTIONED SYSTEMS.

LATEST EXTENDED GUIDANCE MINIMIZES CHC PCPN AS BROAD SCALE UPPER
HIGH CIRCULATION AND MID LEVEL CAP STRENGTHENS...SO WL FOLLOW IN
LIKE MANNER WITH NEEDED EXTENDED MODIFICATIONS.

GUIDANCE IS GENERALLY IN SYNCH AND PERFORMING FAIRLY WELL...AND WITH
OVERALL PATTERN PERSISTENCE WL OFFER JUST MINOR TWEEKS.

.PAH...NONE.
DH

In the hours before

Local storm report, Jul 18, 2:45 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
245 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    REND LAKE                 IL   WIND DAMAGE
07/18/01   FRANKLIN                       NUMEROUS TREES AND LARGE
                                          LIMBS
Local storm report, Jul 18, 2:50 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
250 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0239 PM    CARBONDALE                IL   50 MPH WIND GUST
07/18/01   JACKSON                        WIND GUST REPORTED ON
                                          WEST SIDE OF CARBONDALE
                                          BY SPOTTER
Local storm report, Jul 18, 2:52 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
252 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    CARBONDALE                IL   WIND DAMAGE
07/18/01   JACKSON                        TREES AND POWER LINES
                                          DOWN REPORTED BY
                                          CARBONDALE EOC

0255 PMd    JOHNSON CITY              IL   WIND DAMAGE
07/18/01   WILLIAMSON                     NUMEROUS TREES DOWN
                                          REPORTED BY HAM RADIO
                                          SPOTTERS
Special weather statement, Jul 18, 3:00 PM CDT, 52 minutes before
ILZ081-084>086-088-089-MOZ076-182030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
300 PM CDT WED JUL 18 2001

...STRONG THUNDERSTORMS MOVING ACROSS PARTS SOUTHERN ILLINOIS AND
   SOUTHEAST MISSOURI...

AT 300 PM CDT RADAR SHOWED AN AREA OF STRONG THUNDERSTORMS FROM
NEAR GALATIA ILLINOIS TO PERRYVILLE MISSOURI. THESE STORMS ARE
CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS...SMALL HAIL...AND WIND
GUSTS UP TO 50 MPH. THE LEADING EDGE OF THIS AREA WILL REACH A
RUDEMENT ILLINOIS...TO JONESBORO ILLINOIS...TO UNIONTOWN MISSOURI
LINE BY 330 PM CDT.

JAP
Local storm report, Jul 18, 3:17 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
317 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0309 PM    NEW BURNSIDE              IL   WIND DAMAGE
07/18/01   JOHNSON                        TREES DOWN REPORTED BY
                                          CENTRAL DISPATCH

0314 PM    BREWER                    MO   0.75 INCH HAIL
07/18/01   PERRY                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0310 PM    HARRISBURG                IL   WIND DAMAGE
07/18/01   SALINE                         NUMEROUS TREES AND POWER
                                          LINES DOWN
Special weather statement, Jul 18, 3:29 PM CDT, 23 minutes before
ILZ080-084>091-094-KYZ007-010-MOZ076-086-087-182100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
329 PM CDT WED JUL 18 2001

...STRONG THUNDERSTORMS MOVING ACROSS PARTS SOUTHERN ILLINOIS AND
   SOUTHEAST MISSOURI...

AT 325 PM CDT RADAR SHOWED AN AREA OF STRONG THUNDERSTORMS FROM
NEAR CAVE IN ROCK ILLINOIS...TO VIENNA ILLINOIS...TO PATTON MISSOURI.
THESE STORMS ARE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS...SMALL
HAIL...AND WIND GUSTS UP TO 50 MPH. THE LEADING EDGE OF THIS AREA
WILL REACH A MARION KENTUCKY...TO METROPOLIS ILLINOIS...TO MARBLE
HILL MISSOURI LINE BY 4 PM CDT. PERSONS IN THE AFFECTED AREAS SHOULD
BE ALERT FOR BRIEF FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

JAP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 2:57 PM CDTSevere Thunderstorm WarningPAHPerry63 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.